Montana, 2011

Flash Flood and Flooding in Montana, March 12 to 20, 2011

March 12 to 20, 2011 · NWS GGW · 3 events in 2 counties and zones

Ice jams and snowmelt contributed to the flooding in Petroleum County and along the Musselshell River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Ice jams and snowmelt contributed to the flooding in Petroleum County and along the Musselshell River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 12, 9:26 AM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Mar 12, 9:26 AM MST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
926 AM MST SAT MAR 12 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
THE STANDING FORECAST IS IN GOOD SHAPE AND ONLY MINOR CHANGES WERE
MADE. TEMPERATURES WERE WARMING A BIT QUICKER THAN ANTICIPATED
THIS MORNING SO MAX TEMPERATURES WERE ADJUSTED UO A FEW DEGREES
MAINLY IN THE SOUTHERN ZONES. WITH THE STRONG STORM SYSTEM SLOWING
ITS PROGRESSION EASTWARD IN NORTH DAKOTA THE NORTHEAST ZONES ARE
STILL BEING INFLUENCED WITH LOW CLOUDS AND FLURRIES. FLURRIES WERE
MENTIONED THROUGH EARLY AFTERNOON...OTHERWISE THE GOING FORECAST
IS SOUND. AES

PREVIOUS DISCUSSION....
COLDER AIRMASS THAT ARRIVED YESTERDAY IS ASSOCIATED WITH
AN ARCTIC HIGH PRESSURE THAT IS CENTERED QUITE FAR TO OUR NNE.
THIS THOUGH WILL KEEP TEMPS ON THE COLD SIDE TODAY. MODELS
INDICATE SLIGHT WARMING OF THE LOWER LEVELS OVER YESTERDAY.
HOWEVER SNOW COVER AND LIGHT E WINDS WILL LIMIT THIS AS FAR AS
HIGHS TODAY GO.

MODELS HAVE A POOR HANDLE ON THE LOW OVERCAST IN OUR E THIRD OF
CWA...WHICH IS PROVING MUCH MORE PERSISTENT THAN EXPECTED LAST
EVENING. LATEST RUC SHOWING THIS TO LAST TIL NOON...WHICH LOOKS
REASONABLE LOOKING AT SATELLITE FOG LOOP.

LARGE-SCALE PATTERN HAS UPPER RIDGING OVER OUR AREA WHICH WILL
KEEP THE WEATHER MOSTLY DRY THRU MON. ONE WEAK SHORTWAVE WITH
JUST BROKEN HIGH CLOUDS MOVING THRU THE RIDGE TODAY...ANOTHER
SIMILAR WEAK SHORTWAVE SUNDAY. MODELS INDICATE MORE SIGNIFICANT
WARMING OF THE AIRMASS SUNDAY....AS WELL AS E WINDS WEAKENING AND
PRESSURE GRADIENTS BECOMING MORE FAVORABLE FOR LIGHT S WINDS IN
AREAS. SOME MODELS SHOWING POTENTIAL FOR A FEW FOG PATCHES IN OUR
AREA EARLY SUN MORN...BUT HIGH CLOUDS...SOME WIND...AND OVERALL
WARMING AND DRY AIRMASS MAKE THIS DOUBTFUL...SO LEFT OUT OF GRIDS.

A BIT STRONGER SHORTWAVE SYSTEM MOVES ACROSS THE AREA MON. MODELS
APPEAR A LITTLE QUICK WITH THE COLD FRONT...BUT NAM IS TOO SLOW.
THE MAIN FRONT LOOKS FAIRLY WEAK AND DRY WITH MOISTURE NOT WELL
ORGANIZED...SO KEPT POPS AROUND 10 PCT. LATER GFS AND ECMWF RUNS SHOW
A SURFACE WAVE FORMING ON THE COLD FRONT ALONG SC MT/N WY BORDER.
THIS TAKES SOME ENERGY FROM THE MAIN FRONT...BUT THIS WILL STAY TO
OUR S.

THE FRONT WILL PROVIDE ENOUGH MIXING TO BRING TEMPS INTO THE 40S TO
LOWER 50S RANGE FOR OUR AREA MON. MOST MODELS...EXCEPT NAM...HAVE
40-50 KT 850 WINDS MON. FORECAST SOUNDINGS DON'T LOOK FAVORABLE TO
MIX THESE WINDS TO SURFACE...AS FRONT IS NOT STRONG...BUT ENOUGH
FOR ABOUT 10 TO 20 MPH WINDS. SIMONSEN

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
FAIRLY GOOD AGREEMENT WITH THE MEDIUM RANGE MODELS THROUGH NEXT
WEEK. MEAN FLOW PATTERN REMAINS ZONAL WITH PERIODIC SHORTWAVE
SLIDING EASTWARD.

FIRST OF THESE SHORTWAVES MOVES ACROSS MONTANA MONDAY NIGHT...
FOLLOWING A COLD FRONT PASSAGE. NEXT SHORTWAVE WILL BE ON
WEDNESDAY WITH WARM FRONT FOLLOWED BY COLD FRONT WEDNESDAY NIGHT.
BY THE END OF THE WEEK...UPPER TROF DIGGING OFF THE WEST COAST
TURNS UPPER FLOW SOUTHWEST INTO MONTANA.

MILD TEMPERATURES GENERALLY EXPECTED THROUGH THE PERIOD WITH
READING ABOVE FREEZING DURING THE DAY DROPPING BELOW 32 AT NIGHT.
A SLIGHT COLD INTRUSION OCCURS FOLLOWING EACH OF THE FRONTAL
PASSAGES DROPPING TEMPERATURES SLIGHTLY...MAINLY ACROSS THE
NORTHEAST. ANY PRECIPITATION DURING THE PERIOD...WHICH IS MOST
LIKELY ON WEDNESDAY...SHOULD BE RAIN DURING THE DAY...AND
POSSIBLY MIXING WITH SNOW DURING THE NIGHT. EBERT

&&

.AVIATION...
MVFR CEILINGS WILL BE PRESENT THIS MORNING AS A WEAK DISTURBANCE
PUSHES THROUGH. MVFR VISIBILITY WILL ALSO BE PRESENT THIS MORNING
IN LIGHT SNOW FALLING OUT OF THE LOW STRATUS. VFR CONDITIONS
WILL BUILD IN FROM WEST TO EAST TODAY AS THE DISTURBANCE EXITS THE
REGION. LIGHT AND VARIABLE WINDS WILL BECOME EASTERLY AT 10 TO 20
MPH BY THIS EVENING. GILCHRIST

&&

.HYDROLOGY...
THE MUSSELSHELL RIVER IN PETROLEUM COUNTY AT THE MOSBY GAUGE HAS
JUMPED UP TO OVER 9 FEET EARLY THIS MORNING. THE RIVER SHOULD
LEVEL OUT AND PEAK NEAR FLOOD STAGE LATER TODAY. A LOCAL WEATHER
OBSERVER REPORTS A LARGE AND LONG LIVED ICE JAM NORTH OF THE
HIGHWAY 200 BRIDGE NEAR MOSBY WHICH IS PROBABLY ADDING TO THE
RIVER LEVEL. COOLER WEATHER OVER THE PAST 24 HOURS WILL ALLOW FOR
A SLOW DOWN IN MELT WATER FOR THE MUSSELSHELL RIVER BASIN.
BEGINNING ON SUNDAY ANOTHER WARM UP IS EXPECTED ACROSS THE REGION
WHICH SHOULD PUT THE RIVER ON THE RISE AGAIN.

SMALL STREAM FLOOD ADVISORY ISSUED FOR GARFIELD AND PETROLEUM
COUNTIES BASED ON REPORTS OF SAGE HEN AND SOUTH LODGE POLE CREEKS
ALREADY OUT OF THEIR BANKS. LOCAL DRAINAGES ARE SEEING PROBLEMS
WITH FROZEN CULVERTS AND BLOCKED FLOW FROM THE HIGH AMOUNTS OF
SNOW AND ICE THIS WINTER. THE COOL WEATHER THROUGH TODAY SHOULD
SLOW THE MELT. HOWEVER SUNDAY THROUGH NEXT WEEK EXPECT WARMER
TEMPERATURES TO CONTINUE THE MELT FOR THE REGION MAKING FOR MORE
LOCAL FLOOD ISSUES WITH DRAINAGES UNTIL THEY BECOME FREE FLOWING.
DO EXPECT MORE ISSUES FOR THIS REGION WITH STILL 12-18 INCHES OF
SNOW IN SOME AREAS ACROSS NORTHWESTERN GARFIELD COUNTY.

MILK/MISSOURI DRAINAGE SYSTEM WILL ALSO SEE AN INCREASE IN
TEMPERATURES STARTING SUNDAY AND LAST WELL INTO NEXT WEEK WHICH
SHOULD BRING MELT DOWN INTO THE RIVER SYSTEM. STILL A FAIR AMOUNT
OF FROZEN WATER LOCKED UP IN THE HILLS AND IN THE FLATS. REPORT
FROM SOUTHWEST VALLEY COUNTY HAS SOME OF THE CREEKS ALREADY UP
NEARING BANK FULL WITH STILL A GOOD AMOUNT OF SNOW IN THE HILLS.
THE WARM SHOULD BRING SOME RIVER GAGE LEVELS UP AND MAY NEED SOME
HYDRO STATEMENTS ON RIVER RISES. THE GOOD NEWS IS THAT THE
FORECAST IS FOR MELTING DURING THE DAY AND GOOD CHANCES OF FREEZE
UP AT NIGHT NORTH OF THE MISSOURI RIVER WHICH COULD HELP KEEP MELT
WATER FROM QUICKLY CAUSING SIGNIFICANT HYDRO ISSUES THIS WEEK.
STILL WILL HAVE TO KEEP A WATCHFUL EYE ON THE RIVER SYSTEMS
THROUGH THIS WARM SPELL.

AS OF LAST WEEK MCCONE...DAWSON AND RICHLAND COUNTIES STILL HAVE
PLENTY OF SNOW PACK AND TEMPERATURE HERE WILL JUMP INTO THE 40S
AND POSSIBLY UP TO 50 IN THE EXTENDED FORECAST PERIOD. THIS COULD
BRING LOCAL SMALL STREAM FLOOD ISSUES. RESIDENTS SHOULD BEING TO
PLAN FOR THIS WARM UP AND POSSIBLE SMALL STREAM FLOODING ISSUES.
PROTON/EBERT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 12, 3:45 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
345 AM MST SAT MAR 12 2011

MTZ021-022-131200-
PETROLEUM-GARFIELD-
345 AM MST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR EASTERN
PETROLEUM AND WESTERN GARFIELD COUNTIES. THIS INCLUDES THE
MUSSELSHELL RIVER...AS WELL AS SMALL CREEKS AND STREAMS IN THE
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WARMER WEATHER IS IN STORE STARTING ON SUNDAY. SNOWMELT WILL
CONTINUE AND CAUSE OTHER AREA STREAMS AND CREEKS TO START RUNNING
AND RISING. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND SOME OF
THE LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR ICE JAMS
TO LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-023>027-059>062-131200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
345 AM MST SAT MAR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WARMER WEATHER IS IN STORE STARTING ON SUNDAY. SNOWMELT WILL
START OCCURRING AND CAUSE AREA STREAMS AND CREEKS TO START RUNNING
AND RISING. ICE JAMS COULD ALSO OCCUR ON AREA RIVERS AND SOME OF
THE LARGER TRIBUTARIES. PLEASE REPORT ANY FLOODING AND/OR ICE JAMS
TO LOCAL LAW ENFORCEMENT TO RELAY TO THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 169 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Petroleum

When
March 12, 2:37 PM MST to March 20, 3:14 PM MST
Where
Petroleum County, 15.17 mi NW of Dry Blood Creek Raws to 18.11 mi SSE of Chain Buttes Raws
Cause
Ice Jam
Reported by
Trained Spotter
Coordinates
47.410, -108.556

Spotter located on the Musselshell River near the CMR boundary reported a large ice jam breaking his utility pole and houses in his sub division were surrounded by water. Also reported that water was running over nearby road with water at the base of his house. Several streams like the Calf Creek (3 southeast of Mosby) and South Lodge Creek (15 miles west-northwest of Sand Springs) flowed over roadways deep enough to where residents could not leave their homes.

Flood, Garfield

When
March 12, 2:37 PM MST to March 20, 3:14 PM MST
Where
Garfield County, 14.48 mi WNW of Benzien to 2.49 mi NNE of South Sawmill Raws
Cause
Ice Jam
Reported by
Trained Spotter
Coordinates
47.362, -107.908

Flooding began at 0753 MST on March 13th, with an ice jam breaking a utility pole on the Musselshell before the CMR boundary. Houses in the area were surrounded by water. Also water was running over over the road Trail 79. On March 14th, ice jam causing north of the Mosby bridge causing river to flow out of its banks flooding in all pastures and hay fields. Also spotter 3 miles southeast of Mosby reported flooding with Calf Creek and cannot get back to their homes.

Flash Flood, Petroleum

When
March 15, 7:27 AM MST to 1:30 PM MST
Where
Petroleum County, 12.32 mi NW of Dry Blood Creek Raws to 8.27 mi SSE of Chain Buttes Raws
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.363, -108.545

The Jenson dam totally failed causing flash flooding downstream. Water was flowing over the Valentine Road while moving toward Blood Creek. Valentine Road was closed from the junction of the Dovetail Road to the Fergus county line. The dam was already partially failed at the spillway from mid February due to early snowmelt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287894, 294947, 288071.